It's now July of 2013, and every pharmacy within 100 miles of me was giving excuses for not filling my methadone like "they are about to stop making this, so we don't carry it anymore", and various other hilarious reasons. I had actually started to believe them, because they were all saying something similar.
I soon found out via a "friend"/ pharmacist that I was on a DEA list for "suspected Rx abuse". Of course I thought, "what a joke" and went whining to Pete for a solution. He said that he was under fire from the DEA himself (no surprises there huh?) and that it would be a good idea to go back on the Subutex.
I figured "why not", as I had tried it before and it made me feel "normal" anyway. Little did I know, it made me feel normal because it was just suppressing the effects of withdrawal, much in the way a benzo addict thinks he feels euphoria, not realizing that they are simply feeling good from not feeling anxiety etc.
So, there I was, under the care of a supposedly extremely experienced doctor that did care about my welfare and about to "continue my medication", or so I thought.
Many of you probably know that before anyone begins buprenorphine (Subutex) therapy, the patient should already be in a state of acute withdrawal. Certainly a doctor with decades of experience would know.
With just a few methadone pills left, I paid him a visit and obtained an Rx for 90 8mg. Subutex. He said start off with 8mg. after ONE day off of the methadone and graduate up to 24 mg./day as I saw fit. Fair enough.
So, with limited knowledge of precipitated withdrawal, I figured I'd better not only wait a day before taking the Subutex, but a day and a half for good measure. And I did just that.
I remember 36 hours later sitting with my son in my living room watching something on TV and just having a good time shooting the breeze. I excused myself in order to go take that 8mg. Subutex. I placed it under my tongue, and it dissolved in about 4 minutes and I went back to join my son.
I lasted about another minute, and suddenly began to feel super dizzy. I thought to myself "wow, this stuff is stronger than I remember", and told him that I wasn't feeling well, and went to my bedroom. As I left him, he had a look on his face of concern because a few seconds ago, I was all cheery and in a better than good mood.
I made it to my bed, and the weird feeling of dizziness and disassociation began to increase to a now very uncomfortable state. I still had no idea of what was happening. Another couple of minutes passed, and it kept getting worse. I called out for my wife in the kitchen, which was not characteristic of me since the kitchen is almost out of "calling" range, and more like within shouting range.
My wife arrived at my side and by now I thought I might be suffering from a heart attack. She watched me for about a minute and apparently had seen enough and promptly dialed 911. A few minutes later and I was writhing in agony. I was scared, confused and in severe pain all over my body. In came the fire/rescue squad and right away they hooked me up and began monitoring my vitals.
With a confused look on his face, the senior officer looked at me and said that my vitals were normal. my wife freaked out and said "look at him, are you crazy?".
They began asking all of the right questions about medication I had taken etc.
What they failed to realize was that I was in a chronic state of precipitated withdrawals. By now, I couldn't even form a full sentence. They had all of my current medications in their hand and were still confused.
By now, I was just beginning to realize what had happened. I told them that I thought it was from the Subutex. Because I couldn't form a full sentence, they still didn't understand why I was in so much distress. I remember one of them saying "It can't be the Subutex, this stuff is supposed to make you feel better."
They offered to take me to the hospital but by then, I realized that I would most likely live and that the damage was done and there wasn't an antidote for my condition. The head guy said, "just tough it out there big guy". it seemed a bit insensitive of him, but what else could I do?
After they left, I figured that my symptoms had reached their peak, and I would soon be feeling better. How wrong was I...
I fell off the bed and crawled to the toilet and began vomiting incessantly. Little did I know it, but that would be the last time I would make it to my bed for the next three days.
I went from throwing up, to sitting on the toilet with explosive diarrhea and back and forth. Sometimes I would vomit while sitting on the toilet I was so violently ill.
I had short periods where I could lay on the bathroom floor where my poor distraught wife had placed some blankets. I can not overstate the agony I was in.
There was nothing I could drink, let alone eat. I suffered from the chills and sweats and had vomited so much that nothing but blood was coming up. Likewise I was bleeding rectally as well.
A kidney stone attack is a walk in the park compared to what I was going through because they only last for a matter of hours.
I didn't sleep for three straight days because I was caught in a cycle of diarrhea, vomiting and lying on my bathroom floor with nausea like I never knew could exist.
None of my symptoms even began to abate for three solid days. At times I truly wished I could commit suicide. I probably would have, if I had the strength to get off the floor. There was nothing my wife could do but change my towels, clean my mess, and watch helplessly. They say you don't truly feel alive until you are in pain. I'm not sure about that, because you could have fooled me. I thought I was in the seventh circle of Hell. To Be Continued...
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.